Alert archive / New Jersey / Gale Watches in 2018

Gale Watch 31, NWS Philadelphia/Mount Holly

December 27, 2018

NWS Philadelphia/Mount Holly issued this gale watch at Dec 27, 2018, 3:39 AM EST. It took effect at Dec 28, 2018, 6:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 27, 2018, 3:39 AM EST (08:39 UTC)
In effect from
Dec 28, 2018, 6:00 AM EST
Expired
Dec 27, 2018, 3:19 PM EST
In force
Issued by
NWS Philadelphia/Mount Holly

The text

As transmitted.

199 
WHUS71 KPHI 270839
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
339 AM EST Thu Dec 27 2018



ANZ450>455-272145-
/O.NEW.KPHI.SC.Y.0117.181228T0500Z-181228T1100Z/
/O.NEW.KPHI.GL.A.0031.181228T1100Z-181228T2300Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
339 AM EST Thu Dec 27 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM
EST FRIDAY...
...GALE WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
AFTERNOON...

The National Weather Service in Mount Holly has issued a Small
Craft Advisory, which is in effect from midnight tonight to 6 AM
EST Friday. A Gale Watch has also been issued. This Gale Watch is
in effect from Friday morning through Friday afternoon.

* WINDS AND SEAS...Southeasterly winds 15 to 20 kt with gusts to
  30 kt late tonight becoming southerly at 20 to 30 kt with gusts
  up to 35 kt on Friday. Seas 7 to 10 feet.

* OUTLOOK...small craft advisory conditions are likely to continue
  Friday night into Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

ANZ430-431-272145-
/O.NEW.KPHI.SC.Y.0117.181228T0500Z-181228T2300Z/
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
339 AM EST Thu Dec 27 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM
EST FRIDAY...

The National Weather Service in Mount Holly has issued a Small
Craft Advisory, which is in effect from midnight tonight to 6 PM
EST Friday.

* WINDS AND SEAS...Southeasterly winds tonight becoming southerly
  on Friday. Wind speeds of 15 to 25 kt with gusts up to 30 kt. 
  Seas 2 to 4 feet.

* OUTLOOK...small craft advisory conditions may once again develop
  late Friday night into Saturday, with northwesterly winds
  gusting to 25 kt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

SFJ
1 follow-up statement
357 
WHUS71 KPHI 272019
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
319 PM EST Thu Dec 27 2018



ANZ450>455-280930-
/O.CON.KPHI.SC.Y.0117.181228T0500Z-181228T1100Z/
/O.UPG.KPHI.GL.A.0031.181228T1100Z-181228T2300Z/
/O.NEW.KPHI.GL.W.0046.181228T1100Z-181229T0200Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
319 PM EST Thu Dec 27 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO 6 AM EST FRIDAY...
...GALE WARNING IN EFFECT FROM 6 AM TO 9 PM EST FRIDAY...

The National Weather Service in Mount Holly has issued a Gale
Warning, which is in effect from 6 AM to 9 PM EST Friday. The
Gale Watch is no longer in effect.

* WINDS AND SEAS...Southeasterly winds 15 to 20 kt with gusts to
  25 kt late tonight becoming southerly at 20 to 30 kt with gusts
  up to 40 kt on Friday. Seas 7 to 10 feet.

* OUTLOOK...Small craft advisory conditions are likely to 
  continue Friday night into Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

ANZ430-431-280930-
/O.CON.KPHI.SC.Y.0117.181228T0500Z-181228T2300Z/
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
319 PM EST Thu Dec 27 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO 6 PM EST FRIDAY...

* WINDS AND SEAS...South winds 15 to 20 kt with gusts up to 30 
  kt. Seas 2 to 4 feet.

* OUTLOOK...Small craft advisory conditions may once again 
  develop late Friday night into Saturday, with northwesterly 
  winds gusting to 25 kt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this gale watch went out at Dec 27, 3:33 AM EST, 6 minutes earlier.

Area forecast discussion, Dec 27, 3:33 AM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
333 AM EST Thu Dec 27 2018

.SYNOPSIS...
High pressure which has been over our region the last few days will
shift off shore today. A low will lift from the Great Lakes region
to the Canadian Maritimes tonight into Saturday, bringing a cold
front through the region Friday night and Saturday morning. High
pressure will build back into the Northeast Saturday night and
Sunday. Another low and associated fronts may affect the region
New Years Eve into New Years Day.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
High pressure will be across the area this morning before moving to
the east this afternoon. Fair weather is expected today with mostly
sunny skies this morning and increasing clouds this afternoon. Some
lower clouds may linger early this morning across NE PA and nrn NJ.
After a cold start, temperatures will climb into the low/mid 40s in
most areas. Winds will be light today and SE at 5 to 10 mph this
afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
Low pressure across the Plains states will move towards the upper
Great Lakes overnight. A plume of moisture and associated fronts
will affect the area overnight. Clouds will continue to thicken and
lower while precipitation arrives from SW to NE overnight. Pops, as
before, rise to categorical in most areas by dawn. P-type is
expected to be rain in just about all of the CWA with the exception
for a few hours of sleet or maybe freezing rain at the highest
elevations of NE PA around midnight, when the precip is beginning.
Overall, the confidence is p-type and amts is not great and with the
timing of the onset a little later, after more warming, the
occurrence of the mixed precip is still questionable. We will not
raise any WSW (advisories) presently, but suggest the possibility of
one later today if anything changes with regards to higher confid in
occurrence of fzra. Temperatures will steadily rise overnight with
early lows in the low/mid 30s N/W and low/mid 40s S/E. Temperatures
will rise 5 to 8 degrees overnight. Thur 12Z Fri. the overall QPF
totals will be 0 to 1/4 inches SE of the fall line and 1/4 to 2/3
inches NW.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Summary: Still looks like an active pattern through the long
term. The main periods of concern are Friday into Friday night
with rain expected across the area, and another low could bring
widespread rain New Years Eve into New Years Day.

Details:
Friday and Friday night...the prime period for rain will be
during the day on Friday before the precip should shift off
shore Friday evening as the low shifts further northeast. Models
have shown relatively good run to run consistency with this
system, so have high confidence that we will se widespread rain
through out the day. Areas of this forecast that I have lower
confidence in are the potential for thunderstorms, and (somewhat
related) exact rainfall amounts and subsequent flooding threat.

Thunderstorms: At this point, have held off on mentioning
thunderstorms in the forecast as the model soundings show almost
negligible instability. This is not surprising given the deep
saturated layer that is expected during the day time hours.
However, if there is any instability, thunderstorms with gusty
winds will be possible given the high shear environment.

Heavy rain/flooding threat: As mentioned by the previous shift,
there are a few hallmarks of a heavy rain threat, most notably
near record values of precipitable water (for late December) and
a relatively deep (>10k ft) warm cloud layer. Models changed
little on the depicted rainfall amounts, the GFS continues to
be the wettest model while the ECMWF is on the drier side of
guidance, with the NAM in the middle. As with the previous
shift, I went with a blend of guidance for the QPF, with storm
total amounts between 0.75 and 1.5 inches - the highest amounts
over Delmarva and far southern NJ. The good news is that the
highest forecast amounts are generally over areas where the
flash flood guidance is also higher, while northern and central
NJ which has the lowest FFG is also currently forecast to have
the lowest rain amounts with this event. Therefore, continued
with just a mention of flooding potential in the HWO, but don't
think the threat is high enough for a flood watch at this time.

Saturday and Sunday...This looks to be a relatively quiet period
with a surface high briefly building over our region.
Previously, we had been concerned about being on the northern
end of a system on Sunday, but models have come into better
agreement that the low should develop off the coast of the
Carolinas, keeping the precip well south of our region. None the
less, given the poor run-to-run consistency of this period, kept
a 20 to 30 percent chance of rain across the southern half of
the region on Sunday. If this trend continues however, expect
the precipitation chances to decrease further.

New Years Eve into New Years Day...Another system which the
models had been struggling with, but are starting to come into
better agreement. Both the GFS and ECMWF depict the low during
this period taking a track similar to that of the low
tonight/Friday. As a result, it is looking like more of a rain
event across our region through this time. Stayed close to the
previous forecast and a guidance blend, until we see better
consistency with the models.

Wednesday and beyond...Once the New Years Day system departs, we
could be looking at a continental Arctic air mass getting as far
south as our region by mid week. If this does occur, we could
have the lowest temperatures of the winter yet during this
period.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Today...VFR expected with increasing high clouds late. Light winds
becoming E/SE 5 to 10 knots this afternoon.

Tonight...Decreasing CIGS with rain arriving from SW to NE. MVFR
conditions expected to develop after midnight in many areas. LLWS
towards dawn for KPHL.

Outlook...

Friday...Periods of MVFR or even IFR with rain showers through the
day. South winds 10 to 20 kts; gusts up to 30 kt will be possible,
primarily at KACY and KMIV. Moderate confidence on most aspects of
the forecast, but low confidence on the timing of any flight
category changes.

Friday night...Gradual improvement to VFR is likely. Winds should
shift to northwesterly late Friday night behind a cold front, with
wind speeds around 10 to 20 kt, and higher gusts possible just
behind the cold front. Moderate confidence.

Saturday and Sunday...VFR conditions. Northwesterly winds on Saturday
may become light and variable on Sunday. High confidence.

Monday...Conditions may lower to MVFR or even IFR especially in the
later half of the day as rain may begin to move into the region. Low
confidence.

&&

.MARINE...
Today...Sub-SCA conditions expected today with SE winds increasing
to around 10 knots late. Fair.

Tonight...Winds and seas increasing as low pressure approaches. SCA
gusts will develop after midnight and therefore a flag will be
issued. Rain spreading across the area overnight. Fog possible.

Outlook...

Friday...We will definitely have SCA conditions on all the waters
through the day, and may have a period of gales on the coastal
waters. Although some guidance has gusts to 40kt on the coastal
waters, the direction (southerly) over relatively cold water, and
the timing (during the day time hours) is not favorable for gale
force gusts. Therefore, don't have as high of confidence as I
normally would only 1 day out of gale conditions. Therefore, have
gone with a gale watch for now, and forecast has maximum gusts
around 35 kt.

Friday night and Saturday...SCA conditions are likely through much
of this period. Winds will diminish somewhat Friday evening, but
late Friday night or early Saturday morning, a cold front will bring
a shift to northwesterly winds and we could see winds increase
again, though will likely stay in the range of SCA gusts. Winds and
seas should gradually diminish Saturday night.

Sunday and Monday...winds and seas are likely to stay below SCA
criteria.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Gale Watch from Friday morning through Friday afternoon for
     ANZ450>455.
     Small Craft Advisory from midnight tonight to 6 AM EST Friday
     for ANZ450>455.
     Small Craft Advisory from midnight tonight to 6 PM EST Friday
     for ANZ430-431.

&&

Synopsis...Johnson
Near Term...O'Hara
Short Term...O'Hara
Long Term...Johnson
Aviation...Johnson/O'Hara
Marine...Johnson/O'Hara
Hazardous weather outlook, Dec 27, 3:12 AM EST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
312 AM EST Thu Dec 27 2018

NJZ001-PAZ054-055-280815-
Sussex-Carbon-Monroe-
312 AM EST Thu Dec 27 2018

This Hazardous Weather Outlook is for northern New Jersey and
northeast Pennsylvania.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Rain and sleet may mix with a little freezing rain early tonight
across the higher terrain of the southern Poconos and northwestern
New Jersey. Some impacts to travel are possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001>004-MDZ008-012-015-019-020-NJZ007>010-012>027-PAZ060>062-070-
071-101>106-280815-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Berks-Lehigh-Northampton-Delaware-
Philadelphia-Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
312 AM EST Thu Dec 27 2018

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania and southeast Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Soaking rains the begin Thursday night will continue Friday. Given
the recent wet conditions across the area and potential for locally
heavy rain with this upcoming storm system, instances of urban, small
stream, and river flooding may occur.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ450>455-280815-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
312 AM EST Thu Dec 27 2018

...GALE WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
AFTERNOON...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-280815-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
312 AM EST Thu Dec 27 2018

This Hazardous Weather Outlook is for Delaware Bay Waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 3:39 AM ESTSmall Craft AdvisoryPHI62 hr
Dec 27, 3:13 PM ESTFlood WatchPHIAtlantic, Burlington, Camden, Cumberland, Gloucester, Hunterdon and 7 more28 hr
Dec 27, 3:19 PM ESTGale WarningPHI25 hr

Nearby

Gale Watches in New Jersey, 2018Every gale watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.